Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Depression risk with obesity drug highlighted

The obesity drug rimonabant causes depressive reactions in one in 10 patients and even in those who have no obvious risk factors apart from obesity itself, warned the drugs regulator.

The Medicines and Healthcare products Regulatory Agency said the frequency of depressive reactions was ‘of concern' and urged doctors to assess patients closely for the risk of developing adverse psychiatric reactions before putting them on the treatment in its Drugs Safety Update for May.

The MHRA said over 40% of the 1,971 adverse reactions reported with rimonabant were for psychiatric reactions, with almost a half occurring within the first 2 weeks of treatment.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say